I KNEW IT! My bad experience in month 9 of treatment was not a herx. It was a toxic reaction to rifabutin!
For me, it started on day 6 and looked a lot like the flu. I experienced:
- Intense fatigue
- Feeling a bit woozy
- Weakness upon standing
- Fever of 102
- Nausea / loss of appetite
- INCREDIBLE head pressure with pain at bridge of nose and base of skull
- Heavy sweating with dehydration and cramping in legs\
- Periods between fever where body temp was very low (94-96)
After a few days, I also developed a vaginal yeast infection. At this point, I started calling doctors.
First, I called my Lyme doctor. I told her I think I’m having a toxic reaction to these meds. She insisted this was a herx. I explained that it didn’t feel like any herx I’d ever had, and pointed out that it’s listed right there in the paperwork as being a toxic side effect. But she insisted this “side effect” originated from folks who had Bartonella in the trials and that for them it was a herx too. Keep going she said. Alriiiiiight.
A week later, I went to see my regular doctor for an unrelated visit and, upon telling her how I was feeling she worked me up. She insisted it was all from a bladder/kidney infection. She’d pee tested me and apparently it was positive, so she started me on an antibiotic for that. She took me off of my Lyme meds for just a couple days in case kidneys were impacted.
The next day, I developed back pain and intense calf pain which can be a sign of even bigger kidney trouble, so my primary care doc sent me to urgent care. There, my pee test was totally normal and my flu test was negative. STRANGE. All kidney function looked great according to blood work. However, my white blood cells came back VERY low. “Must be a very bad virus,” they said.
Within a couple of days, I was starting to feel better, so my primary care doctor gave me the go ahead to start my Lyme meds again. BOOM. 102 fever, intense pain, nausea and back in bed with the flu just a couple hours after taking Rifabutin again. At that point I knew without question it was Rifabutin.
I called my Lyme doctor back and, once again, she insisted it’s a herx and told me to lower my dose and just keep going. So for a few more days, I took my pill at night – each time getting a high fever and pain. At this point I got really depressed and frustrated and wasn’t sure who or what to trust.
FINALLY I went in for my monthly bloodwork and my Lyme doctor called me, “Karla… you’re having a toxic reaction to that medication… stop it right away.” SHEEEEEEEEEEESH. My white blood cells were all dangerously low, which caused the flu-like reaction and also left me susceptible to other infections. It’s a known side effect of rifabutin.
So moral of the story? Trust your instincts. And if you get the “flu” while you’re on rifabutin, get your bloodwork done to be sure.